Idaho, 2016Heavy Snow in Idaho, January 12 to 13, 2016
January 12 to 13, 2016 · NWS OTX · 1 event in 1 county or zone
A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over North Idaho. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over North Idaho. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 5:32 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 12, 5:32 PM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
532 PM PST TUE JAN 12 2016
.SYNOPSIS...
Heavy snow will develop over the Cascades and portions of central
Washington this evening while much of eastern Washington will
experience a cold rain. The combination of rain and melting snow
may contribute to rises on small streams over the Palouse
Wednesday into Thursday. An active weather pattern is expected
through the weekend with a round of light snow possible Thursday
night into Friday and more rain and snow likely Saturday into
Sunday.
&&
.DISCUSSION...
Early evening update: looking at past cases and the forecasts of
rises on some area waterways around the Palouse, we went ahead and
issued a flood watch for tonight through Thursday morning for the
combination for moderate to heavy rain and snowmelt. This may lead
to rises on those waterways, as well as generalized ponding of
water on some fields or other poor drainage areas over the
Palouse. The bulk of the precipitation threat is expected tonight
through Wednesday evening, but there may be some lingering rises
or at least high water levels into early Thursday. The Central
Panhandle Mountain zone is marginally within this watch, largely
the southwest corner of the zone, NOT the entire zone.
Precipitation is starting to expand, per radar, into the Cascades
through Columbia Basin at this hour and is starting to expand
northeast onto the Palouse, creeping toward the Spokane/C'dA area.
Cameras and reports also show snow across the Cascades into the
Wenatchee area. Around 4 to 5 inches has been reported so far
around Leavenworth since around midday. So thus far the locations
under the winter storm warning looks okay.
The tricker highlight remains the winter weather advisory over
the Moses Lake/Columbia Basin zone. The advisory still only covers
the north to northwest portions of these zones, not a broad
location. However temperatures and dewpoints are hovering around
that magical 32 degree mark, which if it shifts slightly milder
(even a degree or two) it could become more rain than snow. So
this will continue to be monitored.
&&
.AVIATION...
00Z TAFS: A shield of precipitation will spread across eastern
Washington and north Idaho early this evening bringing heavy snow
to the Cascades and portions of north central and northeast
Washington. The most significant accumulations will likely occur
in Wenatchee, Leavenworth, Chelan, Omak, Republic and Methow
Valley with 3 to 6 inches common. A bit of freezing rain or
drizzle may occur at Wenatchee which could decrease accumulations
a bit. For the Spokane, Coeur d'Alene, and Pullman areas, several
hours of rain will accompany the front tonight along with low
level wind shear during the early morning hours. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 39 29 33 28 34 / 100 90 20 10 50 40
Coeur d'Alene 34 39 30 34 28 34 / 100 90 30 20 50 50
Pullman 38 41 31 35 31 36 / 100 100 90 20 70 50
Lewiston 39 46 34 41 32 43 / 60 70 90 20 60 30
Colville 32 38 26 33 28 34 / 100 90 10 10 40 40
Sandpoint 32 37 31 33 26 33 / 100 100 30 30 40 50
Kellogg 33 38 31 32 28 33 / 100 100 100 60 50 50
Moses Lake 33 38 25 36 31 36 / 100 60 10 10 60 20
Wenatchee 31 39 30 36 29 37 / 100 50 10 10 70 30
Omak 30 38 27 33 28 33 / 100 70 0 10 50 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 AM PST Thursday for Central
Panhandle Mountains.
Flood Watch through Thursday morning for Idaho Palouse.
Winter Weather Advisory until 7 AM PST Wednesday for Northern
Panhandle.
WA...Winter Storm Warning until 5 AM PST Wednesday for Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Flood Watch through Thursday morning for Washington Palouse.
Winter Weather Advisory until 7 AM PST Wednesday for Northeast
Mountains.
Winter Storm Warning until 10 AM PST Wednesday for East Slopes
Northern Cascades.
Winter Weather Advisory until 5 AM PST Wednesday for Moses Lake
Area-Upper Columbia Basin.
&&Hazardous weather outlook, Jan 12, 1:13 PM PST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
113 PM PST TUE JAN 12 2016
WAZ038-041>044-132115-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE TO HEAVY SNOW WILL IMPACT THE AREA THIS EVENING AND
TONIGHT THEN TAPER OFF WEDNESDAY MORNING. SNOWFALL RATES COULD BE
INTENSE AT TIMES PRODUCING 1 TO 2 INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
More snow is expected Saturday and Sunday. Moderate to locally
heavy snow amounts are possible along the East Slopes of the
Cascades. Light to moderate snow amounts are also possible for the
Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan
Highlands.
IDZ002-003-026-WAZ032-033-036-132115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN AND WARMER TEMPERATURES TONIGHT INTO WEDNESDAY WILL BRING THE
POTENTIAL FOR MINOR LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE
AND AROUND PARADISE CREEK. SIDE STREETS THAT ARE STILL COVERED IN
SNOW COULD BECOME SOFT AND SLUSHY AND HARD TO NAVIGATE.
IDZ001-004-027-WAZ031-037-132115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW WILL FALL ABOVE 3000 FEET THIS EVENING THEN
SNOW LEVELS WILL RISE AROUND 4000 FEET. SNOWY TRAVEL IS POSSIBLE
ON HIGHER ELEVATIONS INCLUDING LOOKOUT PASS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTNUE INTO WEDNESDAY NIGHT WITH SNOW LEVELS LOWERING
BETWEEN 2500 AND 3000 FEET BRINGING THE POTENTIAL FOR ONE TO THREE
INCHES OF SNOW. THE HIGHER PEAKS OF THE CENTRAL PANHANDLE
MOUNTAINS COULD RECEIVE UPWARDS OF A FOOT OF SNOW BY THURSDAY
MORNING.
WAZ034-035-132115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of East Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW WILL FALL ACROSS EXTREME WESTERN GRANT
COUNTY AND NORTHWEST LINCOLN COUNTY WHILE RAIN FALLS ON EASTERN
PORTIONS OF THE COUNTY. SNOWY TRAVEL WILL BE POSSIBLE ALONG
SECTIONS OF HIGHWAY 2 AND INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Jan 12, 4:54 PM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PST TUE JAN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM SNOW LEAVENWORTH 47.59N 120.66W
01/12/2016 M5.0 INCH CHELAN WA PUBLIC
VIA SOCIAL MEDIA... 5 INCHES OF NEW SNOW SINCE 12 PM NEAR
LEAVENWORTH FISH HATCHERY. MODERATE SNOW CURRENTLY
FALLING
&&
AKALINHeavy Snow, Northern Panhandle
- When
- January 12, 7:00 PM PST to January 13, 10:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Snow began around 7 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained weather spotters reported 8 inches of new snow 6 miles north northwest of Sandpoint, Idaho and 4.5 inches of new snow 3 miles north northeast of Coolin, Idaho from this storm system.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 12, 201610 injured · 3 events
- Lake-Effect Snow in New York, January 12 to 14, 2016$288,000 · 11 events
- Winter Weather in Ohio, January 12, 201627 events
- Winter Weather in Indiana, January 12, 201622 events
- Heavy Snow in Maine, January 12 to 13, 201612 events
- Heavy Snow and Damaging Winds in California, January 12 to 15, 2016$6,000 · 83 kt wind · 10 events
- Heavy Snow in Maine, January 12 to 13, 20169 events
- Winter Weather in Ohio, January 12, 20168 events
- Heavy Snow in Washington, January 12 to 13, 20166 events
- Winter Storm and Winter Weather in Michigan, January 12, 20165 events
- High Surf in California, January 12 to 13, 20165 events
- Winter Weather in West Virginia, January 12, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607758.